Alert archive / Utah / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 20, NWS Salt Lake City, UT

July 6, 2008Iron County, Washington County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 6, 2008, 2:16 PM MDT for Iron County, Washington County, Utah. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2008, 2:16 PM MDT (20:16 UTC)
Expired
Jul 6, 2008, 2:31 PM MDT
In force
15 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon

Counties Iron County, UT, Washington County, UT

The radar

The Cedar City radar (KICX), 22 km from the middle of the area, began a volume at 20:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.3 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2008-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 586 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2008-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
586 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1394 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 062017
SVRSLC
UTC021-053-062045-
/O.NEW.KSLC.SV.W.0020.080706T2016Z-080706T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
216 PM MDT SUN JUL 6 2008

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL IRON COUNTY IN UTAH
  NORTH CENTRAL WASHINGTON COUNTY IN UTAH

* UNTIL 245 PM MDT

* AT 209 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS    
  STORM WAS LOCATED 15 MILES SOUTHWEST OF CEDAR CITY...NEAR          
  KANARRAVILLE...AND MOVING NORTHEAST AT 14 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  8 MILES SOUTH OF CEDAR CITY BY 245 PM MDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3770 11306 3752 11292 3744 11322 3753 11330
TIME...MOT...LOC 2016Z 234DEG 12KT 3750 11319

$$

CVG
1 follow-up statement
000 
WWUS55 KSLC 062031
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
232 PM MDT SUN JUL 6 2008

UTC021-053-062042-
/O.CAN.KSLC.SV.W.0020.000000T0000Z-080706T2045Z/
IRON UT-WASHINGTON UT-
232 PM MDT SUN JUL 6 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL WASHINGTON AND
SOUTH CENTRAL IRON COUNTIES IS CANCELLED...

THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. THEREFORE THE WARNING
HAS BEEN CANCELLED.

LAT...LON 3770 11306 3752 11292 3744 11322 3753 11330
TIME...MOT...LOC 2032Z 234DEG 12KT 3753 11314

$$

CVG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 1:15 PM MDT, 1 hour 1 minute earlier.

Area forecast discussion, Jul 6, 1:15 PM MDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
115 PM MDT SUN JUL 6 2008

.SYNOPSIS...AN UPPER LEVEL TROUGH MOVING THROUGH THE NORTHERN
ROCKIES WILL PUSH A WEAK COLD FRONT ACROSS NORTHERN UTAH TODAY.
A WARM WEST TO NORTHWEST FLOW ALOFT WILL FOLLOW FOR THE EARLY AND
MIDDLE PORTION OF THE COMING WEEK AS HIGH PRESSURE ALOFT BUILDS
OVER NEVADA.

&&

.DISCUSSION (UPDATED)...SCATTERED CONVECTION HAS FORMED FURTHER
SOUTHWEST THAN EXPECTED ACROSS SW UTAH EARLY THIS AFTERNOON. WEAK
SHEAR AT THIS TIME PRODUCING SHORT-DURATION STORMS WITH SMALL HAIL.
THE LATEST NAM DOES SHOW A MODEST INCREASE IN SHEAR LATER TODAY...SO
SOME OF THE STRONGER STORMS COULD PERSIST AND COULD PRODUCE A BIT
LARGER HAIL. HAVE ISSUED AN UPDATE TO THE PREVIOUS ZONE FORECASTS.

&&

.PREVIOUS DISCUSSION...THE SHORTWAVE TROUGH MOVING EAST ACROSS THE
NRN ROCKIES/NORTHERN GREAT BASIN WILL ENTER NW UTAH BY THIS
AFTERNOON. A THIN LINE OF SHOWERS/ISOLATED STORMS FORMED OVERNIGHT
AHEAD OF THE TROUGH ALONG A WEAK LOW-LEVEL CONVERGENCE/UPPER-LEVEL
DIVERGENCE COUPLET. THE LOW-LEVEL CONVERGENCE BOUNDARY WILL SLIP
INTO CNTRL UTAH LATER TODAY. THIS BOUNDARY COULD BECOME THE FOCUS
FOR ADDITIONAL CONVECTION AS IT RUNS INTO THE RESIDUAL MOISTURE FROM
YESTERDAY. BEHIND THE BOUNDARY THE COOLER AND MORE STABLE LOW-LEVELS
SHOULD BRING AN END TO MOST CONVECTION ACROSS NW UTAH DURING THE LATE
AFTERNOON.

BUILDING HEIGHTS ACROSS THE ERN PACIFIC EARLY THIS COMING WEEK WILL
LEAVE THE GREAT BASIN UNDER A WEAK W-NW FLOW THROUGH MIDWEEK. A
GENERALLY STABLE AIRMASS WILL EXIST ACROSS THE FORECAST
AREA...THOUGH ENOUGH MOISTURE MAY STILL LINGER FOR A FEW
SHOWERS/STORMS OVER THE SRN/ERN MOUNTAINS EACH DAY. BOTH THE ECMWF
AND GFS DRIVE A RATHER SUBSTANTIAL TROUGH SE INTO THE NRN ROCKIES
FROM WRN CANADA LATE IN THE WEEK. THE GFS TAKES MOST OF THE TROUGH
ENERGY INTO THE NRN PLAINS BY SATURDAY...WHILE THE ECMWF LEAVE A
CLOSED LOW BACK OVER THE PACIFIC NW/NRN ROCKIES FOR NEXT WEEKEND.
EVEN THOUGH THE ECMWF HAS TO SOME DEGREE CARRIED THIS SOLUTION FOR
AWHILE...THE GFS PROGRESSIVE SOLUTION LOOKS BETTER FOR THIS TIME OF
YEAR. CURRENT LOW POPS IN THE EXTENDED PERIOD LOOK GOOD FOR NOW.

&&

.AVIATION....WINDS AT KSLC ARE EXPECTED TO REMAIN SOUTHEAST UNTIL
AROUND 17-18Z WHEN THEY WILL TURN TO THE NORTHWEST WITH THE PASSAGE
OF A WEAK COLD FRONT. THERE IS A 40 PERCENT CHANCE OF WINDS SHIFTING
AS EARLY AS 16-17Z. ISOLATED THUNDERSTORMS ARE POSSIBLE IN THE SALT
LAKE AREA THIS AFTERNOON AND THERE IS A 30 PERCENT CHANCE OF GUSTY
ERRATIC WINDS FROM THUNDERSTORMS IMPACTING THE AIRFIELD BETWEEN
19Z-02Z. THERE IS ONLY ABOUT A 10 PERCENT CHANCE OF A THUNDERSTORM
ACTUALLY OCCURRING WITHIN 5 MILES OF THE TERMINAL.

&&

.FIRE WEATHER...A WEAK STORM SYSTEM WILL IMPACT UTAH TODAY. THIS
SYSTEM WILL PUSH A COLD FRONT INTO CENTRAL UTAH BY LATE THIS
AFTERNOON AND WILL BRING SOMEWHAT COOLER TEMPERATURES TO THE
NORTHERN THIRD OF THE STATE. WINDS AROUND THE AREA ARE EXPECTED TO
BE LIGHTER TODAY AND CRITICAL FIRE WEATHER CONDITIONS ARE NOT
ANTICIPATED. ISOLATED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF
THE STATE WITH SCATTERED MOUNTAIN THUNDERSTORMS ACROSS CENTRAL AND
SOUTH PORTIONS. HIGH PRESSURE WILL BRING A MORE STABLE REGIME
BACK INTO UTAH MONDAY WITH TEMPERATURES SLOWLY CLIMBING ACROSS THE
NORTH THROUGH MID WEEK AND AFTERNOON RELATIVE HUMIDITIES ONCE AGAIN
DROPPING.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

CONGER/WILENSKY

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Jul 6, 3:35 AM MDT, 10 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
335 AM MDT SUN JUL 6 2008

UTZ001>016-019>021-517-518-WYZ021-071100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
335 AM MDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WEAK COLD FRONT MOVING INTO NORTHERN UTAH THIS AFTERNOON WILL
BRING A SMALL CHANCE FOR THUNDERSTORMS. ELSEWHERE...RESIDUAL
MOISTURE ACROSS THE EASTERN HALF OF UTAH WILL ALLOW FOR ANOTHER
ROUND OF AFTERNOON AND EVENING THUNDERSTORMS...CAPABLE OF
PRODUCING LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HIGH PRESSURE ALOFT WILL STRENGTHEN THROUGHOUT MUCH OF THE
WEEK...RESULTING IN DRY WEATHER. MOISTURE MAY RETURN TO THE AREA
LATE FRIDAY THROUGH SATURDAY...BRINGING A CHANCE FOR SHOWERS AND
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 12:03 PM MDTSevere Thunderstorm WarningSLCGarfield27 min
Jul 6, 3:40 PM MDTSevere Thunderstorm WarningSLCSummit35 min

Nearby

Severe Thunderstorm Warnings in Utah, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.